Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Mar 26, 1998, 8:37 PM CST for Lincoln County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 1998, 8:37 PM CST (02:37 UTC)
- Expired
- Mar 26, 1998, 9:40 PM CST
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 8:45 PM CST | Hail 0.75 | Maxwell, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 7:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
633 WUUS1 KLBF 270240 RRA SVRLBF NEC111-270340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 837 PM CST THU MAR 26 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN NEBRASKA ...LINCOLN COUNTY AT 834 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 17 MILES SOUTH OF NORTH PLATTE MOVING NORTH NORTHEAST AT 30 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... NORTH PLATTE BY 905 PM CST MAXWELL BY 905 PM CST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:51 PM CST, 5 hours 46 minutes earlier.
Area forecast discussion, Mar 26, 2:51 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 PM CST THU MAR 26 1998 TODAY'S FIRST PERIOD FORECAST PROBLEM...WILL THUNDERSTORMS DEVELOP AGAIN THIS EVENING? IF THEY DO, WHAT STRENGTH IS LIKELY? AT 18Z...SATELLITE WATER VAPOR IMAGERY SHOWED MOISTURE LIFTING INTO NEBRASKA FROM KANSAS AND ANOTHER PLUME THROUGH SOUTH DAKOTA AND WYOMING ABOVE THE SURFACE FRONT. IR AND VISIBLE IMAGERY AT 17Z INDICATED CUMULUS BUILDUPS AHEAD OF THE FRONT IN THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THE KLNX WSR-88D IS SHOWING SOME WEAK ECHOES WEST AND NORTH OF ALLIANCE. DEWPOINTS AT THE SURFACE WERE AOB 40 DEGREES SOUTH AND WEST OF ONL. HOWEVER...DEWPOINTS AT OR ABOVE 50 DEGREES HAD WORKED THEIR WAY INTO SOUTHWEST KANSAS BY 19Z. AS ANOTHER LOW LEVEL JET DEVELOPS AHEAD OF THE COLORADO SURFACE LOW, THOSE HIGHER DEWPOINTS ARE LIKELY TO BE TURNED INTO CENTRAL AND SOUTH CENTRAL NEBRASKA. BY 06Z TONIGHT...THE ETA HAS THE DEWPOINT VALUES OF 10C AS FAR WEST AS A POINT BETWEEN LBF AND VTN. THE CONVECTION NOW DEVELOPING IN THE PANHANDLE WILL PROBABLY REMAIN OVER A DRY BOUNDARY LAYER THIS EVENING UNTIL THE LOW LEVEL JET DEVELOPS AND PULLS THE 50 DEGREE DEWPOINTS INTO CENTRAL NEBRASKA. AS A RESULT...THUNDERSTORMS THAT DO DEVELOP INITIALLY WILL BE HIGH-BASED LOW PRECIPITATION TYPES WITH DOWNBURST WIND BEING THE GREATEST THREAT. WIND PROFILERS AT 19Z INDICATE 500MB WIND OF 50 TO 60 KTS AND 700MB WIND OF 30 TO 35 KTS WITH VERY LITTLE DIRECTIONAL SHEAR. IF THAT SHEAR DOESN'T TEAR THE UPDRAFTS APART, THERE IS A REAL POSSIBILITY OF GRADIENT ENHANCED DOWNBURSTS AS THUNDERSTORMS MATURE. FROM THE ABOVE DISCUSSION, I WOULD RECOMMEND RAISING THE CURRENT PROBABILITIES A CATEGORY FOR CENTRAL AND NORTH CENTRAL NEBRASKA (I.E., EAST OF A VTN-LBF LINE). WEST OF THAT LINE, CURRENT POPS LOOK OKAY IN VIEW OF THE DRY BOUNDARY LAYER AND ITS LIKELY PERSISTENCE. HAVEN'T HAD TIME TO EXAMINE INFORMATION BEYOND THE FIRST PERIOD. HOWEVER, LOOKING AT THE ETA, IT APPEARS THAT SOME WRAPAROUND MOISTURE CAN BE EXPECTED OVER MOST OF THE LBF UPDATE AREA UNTIL AT LEAST MIDDAY TOMORROW WITH DRYER AIR MOVING IN AT LOW LEVELS BY 00Z TOMORROW EVENING. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPNE. LBF EB 045/063 035/062 035 49441 VTN EB 045/063 036/061 037 49531 OGA EB 047/064 036/063 036 49441 IML EB 047/064 037/064 037 49441 BBW EB 046/062 038/061 038 49551 ANW EB 046/063 037/060 038 49531 ONL EB 046/061 038/060 039 49551 SPRINGER
In the hours before
Local storm report, Mar 26, 7:56 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM IMPERIAL NE 0.75 INCH HAIL
03/26/98 CHASE
M. MUTCHLERLocal storm report, Mar 26, 7:56 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM IMPERIAL NE 0.75 INCH HAIL
03/26/98 CHASE
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:41 PM CST | Severe Thunderstorm Warning | LBF | Chase | 64 min |
| Mar 26, 9:18 PM CST | Severe Thunderstorm Warning | LBF | Custer | 62 min |
| Mar 26, 10:10 PM CST | Severe Thunderstorm Warning | LBF | Loup | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.